West Virginia, 2012Lightning Strike in West Virginia, July 23, 2012
July 23, 2012 · NWS RLX · 1 event in 1 county or zone
Scattered thunderstorms formed over the mountainous counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms formed over the mountainous counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 23, 1:58 PM EST, 27 minutes earlier.
Area forecast discussion, Jul 23, 1:58 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
258 PM EDT MON JUL 23 2012
.SYNOPSIS...
UNSETTLED PATTERN IN NORTHWEST FLOW ALOFT THROUGH MID WEEK. COLD
FRONT FRIDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
SO FAR HAVE NOT SEEN THE CLOUDS BREAKING UP OR THINNING MUCH...BUT
CURRENT SATELLITE SHOWS SOME CLEARER SKIES OVER SW OHIO...WHICH
SHOULD BRING SOME SUNSHINE TO OUR WESTERN MOST ZONES...INCREASING
INSTABILITY AND THE CHANCE OF STRONGER STORMS FORMING THROUGH THE
AFTERNOON. NORTH OF THIS AREA...CONVECTION HAS BEEN ONGOING MOST OF
THE MORNING...ASSOCIATED WITH A SHORTWAVE TROUGH AND VORT MAX
EXPECTED TO DROP SE THIS AFTERNOON. AS THIS FEATURE MOVES OVER THE
AREA GETTING AFOREMENTIONED HEATING...IT SHOULD TAP INTO CAPE
VALUES IN THE 1500J/KG RANGE...ALONG WITH 35-40 KTS OF 1000-500MB
BULK SHEAR...RESULTING IN THE POTENTIAL FOR SOME STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON INTO EVENING. ONE WRENCH IN THE MACHINE
COULD BE THE EXACT TRACK OF THE VORT MAX...BOTH NAM AND RAP SHOW THE
BEST UPPER SUPPORT CROSSING OUR NORTHERN ZONES WHERE THE CLOUDS
SHOULD REMAIN THICKER...THUS CONVECTION MAY STRUGGLE WHERE THE BEST
UPPER SUPPORT PASSES.
MODELS HAVE US BETWEEN UPPER DISTURBANCES SO BACKED OFF ON THE POPS
SOME. PREVIOUS NAM RUNS HAD BEEN HINTING AT AN MCS OVERNIGHT...BUT
00Z HAS LOST THAT FEATURE...WILL HAVE TO WATCH FOR INDICATIONS THAT
AN MCS IS DEVELOPING UPSTREAM...WHICH WOULD THEN REQUIRE POPS TO BE
PUT BACK INTO THE FORECAST.
ANOTHER UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS
ON TUESDAY. AGAIN LOOKING AT AN UNSTABLE ATMOSPHERE WITH 1500-2500
J/KG CAPE POSSIBLE...AND NAM EVEN SHOWS 45+ KTS DEEP SHEAR...WITH
PWAT VALUES CLIMBING ABOVE 2 INCHES. THIS WILL AGAIN BRING THE
CHANCE OF STRONG TO SEVERE THUNDERSTORMS...WITH HEAVY RAIN ALSO
POSSIBLE. DID NOT ISSUE FLASH FLOOD WATCH AT THIS POINT...BUT SHOULD
AREAS RECEIVE SOME HEAVY RAIN WITH TODAYS CONVECTION...AND THEN LOOK
TO BE IN LINE WITH TOMORROWS HIGH PWAT CONVECTION AS WELL...FLOODING
WOULD BECOME A CONCERN.
ONLY MADE MINOR TWEAKS TO TEMPERATURES THROUGH THE NEAR TERM.
LOWERED HIGHS TODAY JUST A BIT ACROSS THE NORTH DUE TO PERSISTENT
CLOUDS. TONIGHT WILL BE A WARM ONE...WITH HIGH HUMIDITIES AND
LINGERING CLOUDS. HIGHS ON TUESDAY LOOKED FAIRLY GOOD...WITH NEAR 90
ACROSS THE LOWLANDS...AND 70S TO LOW 80S IN THE MOUNTAINS.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
A COLD FRONT WILL PUSH SOUTH TUESDAY NIGHT...WITH SHOWERS AND
THUNDERSTORMS. NOT CONFIDENT HOW FAR FRONT WILL PUSH SOUTH. BUT
THE END RESULT SHOULD BE A CONTINUED CHANCE OF STORMS ON
WEDNESDAY...ESPECIALLY ACROSS THE SOUTH.
THIS BOUNDARY SHOULD PUSH BACK NORTHEAST WEDNESDAY AND WEDNESDAY
NIGHT. HPC 6HR QPF SUGGESTS UP TO 0.25 INCHES OF PRECIP ACROSS A
LARGE PART OF THE AREA WEDNESDAY NIGHT. HOWEVER...NAM ACTUALLY
INDICATES MUCH OF THE REGION WILL BE DRY...SO DID NOT GO VERY HIGH
WITH POPS AS THE WARM FRONT PUSHES BACK NORTHEAST.
REGION SHOULD THEN BE IN THE WARM SECTOR THURSDAY AND THURSDAY
NIGHT. WITH DAYTIME HEATING...EXPECT A GOOD CHANCE OF SHOWERS AND
STORMS.
PREVIOUS TEMPS ARE CLOSE TO LATEST TEMP GUIDANCE...AND WILL BE
USED.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
USED HPC THINKING WITH SOME TWEAKS. A FEW SYSTEM WILL PUSH ACROSS
THE REGION ON FRIDAY WITH A GOOD CHANCE OF SHOWERS AND STORMS. A
COLD FRONT SHOULD THEN MOVE SOUTHEAST ON SATURDAY AND HIGH
PRESSURE WILL BUILD IN FOR SATURDAY INTO SUNDAY. A WARM FRONT WILL
THEN PUSH BACK TO THE NORTHEAST ON MONDAY.
LATEST TEMP GUIDANCE IS VERY CLOSE TO THE PREVIOUS TEMP FORECAST
FRIDAY THROUGH SUNDAY...SO VERY FEW CHANGES WERE MADE TO THE
PREVIOUS NUMBERS. GUIDANCE LOOKS GOOD FOR TEMPERATURES MONDAY AND
WAS USED.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
CONVECTION HAS DEVELOPED ACROSS MUCH OF THE FORECAST AREA...AND
EXPECT IT TO CONTINUE UNTIL WE LOSE DAYTIME HEATING LATER THIS
EVENING. HAVE HAD A MVFR DECK FLOATING AROUND...IMPACTING TAF SITES
FROM TIME TO TIME...SO INCLUDED SOME MVFR CEILINGS FOR THE NEXT
COUPLE HOURS AT KCRW AND KBKW...DO THINK IT WILL BE AN IN AND OUT OF
MVFR TYPE THING THOUGH.
OTHERWISE...FOCUS TURNS TO CONVECTION THROUGH THE AFTERNOON AND
EVENING. IN GENERAL EXPECTING VFR...WITH DIPS INTO MVFR POSSIBLE IN
STRONGER SHOWERS. SHOULD ANY STRONG STORMS FORM...BRIEF IFR AND
GUSTY WINDS WOULD BE POSSIBLE...BUT TIMING AND LOCATION UNCERTAIN AT
THIS TIME. MUCH OF THAT WILL DEPEND ON HOW MUCH SUNSHINE CAN MAKE IT
INTO FORECAST AREA EARLY THIS AFTERNOON.
EXPECT CONVECTION TO DECREASE TONIGHT...BUT WITH LIGHT FLOW AND
LINGER CLOUDS DO NOT EXPECT FOG TO BE A WIDESPREAD ISSUE.
HOWEVER...WITH VERY MOIST AIR IN PLACE...SHOULD RAIN HIT A TAF
SITE...FOLLOWED BY SOME BREAKS IN THE CLOUDS LATER TONIGHT...FOG
COULD BECOME AN ISSUE.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: MEDIUM TO HIGH.
ALTERNATE SCENARIOS: PROBABILITY OF TSTMS MONDAY AFTERNOON HIGHLY
DEPENDENT ON AMOUNT OF SUNSHINE.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z TUESDAY...
IFR POSSIBLE IN STORMS THROUGH WEDNESDAY AFTERNOON.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...JSH/MZ
NEAR TERM...MZ
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...MZ
Hazardous weather outlook, Jul 23, 1:10 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
210 PM EDT MON JUL 23 2012
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>040-
046-047-241815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
210 PM EDT MON JUL 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY. THERE IS
ALSO A POTENTIAL FOR HEAVY RAINS TUESDAY AND WEDNESDAY WHICH MAY
CAUSE FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ003-004-241815-
DICKENSON-BUCHANAN-
210 PM EDT MON JUL 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY. THERE IS
ALSO A POTENTIAL FOR HEAVY RAINS TUESDAY AND WEDNESDAY WHICH MAY
CAUSE FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lightning, Raleigh
- When
- July 23, 2:25 PM EST
- Where
- Raleigh County, 1.12 mi ESE of Cool Ridge
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 37.642, -81.082
Around 22 cows were killed. They had taken shelter under a tree in a downpour. Lightning had struck the tree. Three other cows in the pasture were spared.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in California, July 23, 20121 death · 1 event
- Tornado and Hail in New York, July 23 to 24, 2012$100,000 · EF1 · 48 events
- Damaging Winds and Lightning Strike in North Carolina, July 23 to 24, 2012$1.0 million · 50 kt wind · 4 events
- Hail and Damaging Winds in Vermont, July 23, 2012$150,000 · 2 in hail · 33 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2012$300,000 · 1 in hail · 6 events
- Hail and Damaging Winds in New York, July 23, 2012$125,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2012$31,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in North Carolina, July 23, 2012$31,000 · 1.25 in hail · 23 events
- Damaging Wind in Arizona, July 23, 2012$50,000 · 56 kt wind · 1 event
- Damaging Winds in South Dakota, July 23, 2012$45,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in New Jersey, July 23, 20122 injured · 1.25 in hail · 17 events
- Damaging Winds in South Dakota, July 23, 2012$40,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397774.